Abilify – the Culprit After All

Back to Square One.

I’ve been thinking about whether to publish this post, because to me it sounds a lot like whining.  But, this is information about Triplepal (Oxcarbazepine) and thyroid T4 panel I would have found useful for keeping my balance during my med cocktail tightrope walk.

This sounds strange, but I was actually a bit excited to be told I probably have thyroid disease.  It meant there was an answer to the problem of the extreme lethargy and excessive weight gain.

Then came the doctor visit.

My GP is a great doc.  And, I was very fortunate to find an American doc practicing in The Netherlands.  There’s no communication barrier (read:  my crappy Dutch) between us at all.  So when I went to see him Monday to straighten out this thyroid thing once and for all, he dug into the problem and went above and beyond to provide a solution.  Are you ready?  Hold on, because we are back to pointing squarely at Abilify as being the culprit.

GP consults with endocrinologist.  I did not know that Trileptal (Oxcarbazepine) has a little known side effect of falsely lowering the T4 panel.  Endo looks at other test results and announces I am healthy as a horse.  Great news!  GP consults with me again – get this Americans – over the phone.  (The only other time I’ve had a Dr call me directly was to give me extremely bad news.)  GP and I spent a half hour in conversation.  Of course he is not overly familiar with the drugs I take for Bipolar since it is out of his area of expertise.  I directed him to the Abilify web site, the drugs PDF info sheet and told him to search it for ‘weight gain.’  After some more reading and researching, he promptly called my psychiatrists and heartily recommended removing this drug from my cocktail.

This is a debate I have had with my psychiatrists since February.  Abilify – and the entire class of antipsychotic medications – causes weight gain.  Period.  I don’t care what kind of sales job the drug reps did on the psychiatrists at my facility.  I also don’t care what the drug company had to do to keep the weight gain side effect out of the Dutch PDR.  It happens, docs.  Just look around you.  The drug info insert classifies weight gain as a less common side effect.  Fine – let’s go with that.  Let’s say only 2% of the population on Abilify gains weight.  Well, only 2-3% of the population suffers from Bipolar, and yet, here I sit before you, clearly suffering from the disease.  Why is it so hard, then, to accept that another of the 2% sliver of the general Abilify taking population is in the same chair, and becoming chubbier by the second because of this med?

So, back to the psychiatrist I go, in another 2 weeks.  Since I start moving house tomorrow, I know it isn’t wise to start playing with med until things are settled.  But at my next appointment, I am going to insist they titer me down and get me completely off antipsychotics.  I had the discussion with the head of the department before, and don’t see any reason we can’t – as a team – do something about it now.

Be well, for those of you going on vacation have a great time and I’ll be back online in a few weeks.  Maybe even a few pounds lighter.  🙂

Good god. The way we have to advocate for ourselves, even with a proactive and sympathetic doc, burns my ass to no end. Just be sure to take the step-down *slowly*. Going off Abilify was a nightmare for me—symptoms got much worse before they got better. I’d advise to get all your ducks in a row and clear your schedule of any and all stress before starting the process. It should take a good month to 6 weeks.

Hi, Sandy! Yeah, I know this is going to be difficult. Really difficult. I just got the OK from the doc yesterday to go from 7.5 to 5 so I’m going to duct tape myself to a chair for the first week to see how it goes 🙂 I hope all is well with you. I need to catch up on your blog!

Sounds like you have a great doctor! I didn’t know about the Trileptal-T4 relationship. That is interesting since T4 can be a culprit for mood disorders. BTW, the weight gain side effect for Abilify is in the 10-30% range, which is not insignificant. (I suspect it is dose dependent.) Have you tried Geodon? It doesn’t seem to have affected my weight (although Paxil has) or blood sugar too much. In any case, good luck! 🙂

Thanks! I haven’t tried Geodon. If I can successfully stop the Abilify and ever need another antipsychotic I’ll ask my Dr about it. Just got the OK yesterday to start decreasing the Abilify dose so we’ll see what happens. Hope you’re well!

Well, even if it’s not the thyroid, at least you got your answer! Fortunately you can do something about it and your docs are actually working on a solution. I’ve heard of so many people whose psychs really didn’t seem to care that antipsychotics were making them obese and diabetic. It’s a horrible tradeoff – your mental stability versus your physical health. At least recent research is finding out ways to create antipsychotics that don’t cause weight gain – probably a few years off yet, but they are working on the problem.

Hurray – good for you! Take that Abilify — a very evil drug! It feels as though Docs love to put people with Bipolar on anti-psychotics, and I genuinely believe that it is only necessary to recommence taking them if you are headed for a psychotic episode. Hope the move went well.

Hi, Sarah – thanks, the move went well and so did my Dad’s visit. Back to the grind now.

The post WP ate was the one about Abilify Withdrawl. I’m going to have to try and recreate it because it just gnaws at me…and maybe someone else might find the info useful, too.

Hope all is well in your world!

Thanks for this information. I think when we learn something about drugs or health issues it is good to share it as others may have similar experiences. I have Dysthymic Disorder, Major Recurrent Depression, and sometimes mood swings. Over the years psychiatrists have tried to get me to take, or keep me taking, anti-psychotic meds for mood stabilization, and to potentiate my anti-depressants. (I also have hypothyroid and it is genetic). I am predisposed to weight gain so always reluctant, but sometimes I’ve done a trial with a different med or a new one. When Abilify first came out my doctors told me there were no tardive dyskinesia side effects, nor weight gain, and that it is generally well tolerated. I considered it and then reluctantly agreed to take it. I was allergic to it – and have a lot of drug allergies and sensitivities – so went off it only to be told that 2 of my acquaintances had both TD and weight gain as SE to Abilify. One of them gained a significant amount of weight – 40lbs and had mild TD – the other has now severe permanent TD and gained a small amount of weight but stopped taking it as she is Anorexic and weight gain of any amount intolerable to her. A lot of side effects to psychiatric drugs, and worst of all most of them have to be given by trial and error until the best one is found.
Congratulations on being so wonderfully proactive with your own health care, and on getting off the Ability, and working with your docs to stay off antipsychotics. Best.

12 Comments

Leave a Reply

Abilify
3
Abilify in Court – July 2017 Update

It’s been five years since I wrote, Success! I’ve Quit Abilify.  Since then, the post has received over 3500 views.  And all told, views for posts (linked below) related to the BS I endured while taking Abilify total over 49,000. The struggle is real. I haven’t posted for over a …

Bipolar
8
Polypharmacy and Bipolar Disorder

How many meds do you use to treat your bipolar disorder?  And your co-morbid afflictions?  Personally, I get off easy and take only four. In the treatment of bipolar disorder, polypharmacy (the use of multiple meds to treat a disease or disorder) is the norm.  And generally, bipolar I patients …

Bipolar
5
Heritable bipolar phenotypes pinned down

(I don’t usually quote an entire article, but this subject is near and dear to my heart….) Heritable bipolar phenotypes p inned down Published on February 14, 2014 at 5:12 PM By Eleanor McDermid, Senior medwireNews Reporter   A large study has pinpointed brain and behavioural traits that are genetically influenced and …

error: Content is protected !!